NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 1:25 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 24, 1:25 AM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 AM EDT Sat Jul 24 2021
.SYNOPSIS...
High pressure moves offshore today bringing an increase in
humidity and storm chances. A cold front moves slowly into the
region Sunday into Monday, pushing just south of our area
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 205 AM EDT Saturday...
...Airmass changes back to a typical late July feel...
You will notice the humidity more today than the past couple of
days, and with that, a bit more cumulus forming today. Still have a
storm early this morning in association with a vort and upper
divergence pushing through the piedmont east of Lynchburg. Storm
motion has been around 10 mph, so torrential downpours has been the
main concern, though storm has pulsed enough despite limited CAPE to
produce several cloud to ground strikes, with hail interrogation via
radar showing potential pea size. Appears this area will remain in a
favorable environment this morning for isolated showers, but the
thunder should abate due to loss of instability.
With the surface high moving offshore, the flow turns out of the
south, and will likely see storms form along the Blue Ridge and just
east along a low level theta-e ridge/gradient and moisture
convergence due to the mountains by midday, spreading through the
piedmont into the afternoon. At the moment expect coverage to be
scattered, so not going to have pops any higher 50, with best chance
in the NC mountains/foothills. Further west, warmer air aloft will
likely keep convection limited over WV and adjacent VA highlands.
Models indicate somewhat more cloud cover in the foothills and
piedmont, but enough sun to warm it into the mid to upper 80s, but
with less cloud cover/subsidence and rising heights in the west,
some of those valleys could be just as warm in the mid to upper 80s.
If storm coverage is greater, those areas south of the VA/NC border
into the mountains/foothills could be the coolest with highs in the
upper 70s to lower 80s.
Not seeing threat of showers/storms past midnight tonight, though
will likely see more clouds, but still partly-mostly cloudy as
northwest flow aloft sends any convective debris from Ohio Valley
into the area. Muggy with lows in the mid 60s to around 70 expected.
The katydids should be singing in full chorus tonight.
Forecast confidence is average on storm coverage today, but higher
on temperatures and winds.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 100 AM EDT Saturday...
A cold front will slowly move into the area Sunday through Monday.
In advance of this front on Sunday, a series of lee troughs will act
as the focus for scattered convection across the region. However, by
Monday, the front itself will be the main area of focus for a
greater coverage of convection. During the peak heating of the day,
the area east of the crest of the Blue Ridge may be a candidate for
strong storms with MUCAPE forecast around 1500 J/kg, effective bulk
shear around 25kts oriented orthogonal to the front, and 0-3km SRH
numbers around 100 m2/s2. While mid-level lapse rates in the area
are not expected to be relatively steep, DCAPE value in this region
are expected to range from 750-1000 J/kg. Forecast precipitable
water values are forecast in the 1.50 to 1.75 range which ranks them
between the moving 90 percentile and the daily max moving values on
the SPC sounding climatology page for KRNK. Given the above, its
probable that at least a few storms will have the potential for
gusty winds thanks to plenty of water loading within the updrafts
and subsequent healthy DCAPE values. Also, given the high PW values,
training of cells could lead to localized flooding issues.
Monday night, the front will sag to our south, taking showers and
storms with it. Coverage will decrease from north to south during
the evening hours.
On Tuesday, while the front remains to our south, a shortwave trough
riding along the front from the Ohio Valley will cross our region.
This feature, along with daytime heating, will touch off isolated to
scattered showers and storms, with the best coverage across the
south, nearest the departed cold front. Tuesday night, coverage will
decrease thanks to the loss of sunshine, the departure of the upper
shortwave, and advancement of high pressure into the region from the
northwest.
Temperatures during this portion of the forecast will average close
to five degrees above normal.
Confidence in the above forecast scenario is moderate.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 130 AM EDT Saturday...
High pressure will continue building into the western sections of
the region on Wednesday, allowing for a dry forecast. However,
building heights aloft and slightly milder 850mb temperatures will
result in slightly higher temperatures.
On Thursday, a weak disturbance is expected to head southeast
along the eastern edge of the surface high. Currently guidance
suggests the bulk of this precipitation will remain northeast
of the forecast area, small fluctuations in the strength and
location of the high could allow for slightly better coverage.
Our current forecast continues to reflect only isolated
potential for any showers or storms across northern parts of the
area.
By Thursday night and/or Friday, another cold front may impact the
area with better coverage of showers and storms. The latest
guidance offers a variety of solutions regarding the timing and
expanse of any precipitation across our area. For now, our
forecast will reflect increasing chances, but not too ambitious
at this time. Increased cloud cover and better potential for
precipitation will mean somewhat cooler temperatures as compared
to Wednesday.
Temperatures during this portion of the forecast will average about
five degrees above normal on Wednesday, but trend to near normal
Thursday and Friday.
Confidence in this portion of the forecast is on the low side of
moderate.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 115 AM EDT Saturday...
Airmass will be a little more moist this period, and with lack
of clouds, should see at least MVFR to possibly IFR for toward
10-12z at LWB, but not having any in the other taf sites. There
is an area of convection east of LYH toward FVX, but appears
this will not impact LYH.
Overall VFR through the period. Some storms are possible in the
afternoon, mainly across the southern Blue Ridge and east into
the VA piedmont, but with widely scattered to isolated coverage,
deemed not even putting VCTS in the tafs, so removed them where
we had them earlier.
Winds will remain light and variable this morning, becoming
south around 5 to 8 kts this afternoon.
Forecast confidence is average on fog and thunderstorm coverage,
but above average for the rest of the period for all other
elements.
Extended Aviation Discussion...
VFR conditions are expected through next week. Exceptions being
late night fog at LWB, perhaps BCB. Any other hazards would be
from showers/storms which will become more prevalent when a
frontal boundary moves into the area Sunday into Monday. Drier
conditions are expected by the middle of next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...BMG/PM/WP
Special weather statement, Jul 24, 12:58 AM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 AM EDT Sat Jul 24 2021
VAZ059-240630-
Charlotte-
158 AM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CHARLOTTE COUNTY...
At 158 AM EDT, a strong thunderstorm was located over Madisonville,
or near Red House, moving southeast at 10 mph.
Heavy rain, winds in excess of 30 mph and pea size hail are possible
with this storm.
Locations impacted include...
Charlotte Court House...
Phenix...
Madisonville...
Abilene...
and Cullen.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3695 7872 3721 7880 3723 7876 3722 7873
3724 7872 3725 7868 3720 7869 3719 7868
3719 7864 3717 7864 3714 7859 3715 7855
3713 7851 3710 7849 3708 7847
TIME...MOT...LOC 0558Z 327DEG 8KT 3717 7870
WP